Post # 1
My Father-In-Law is a great man, but he had a heart attack and a stroke not too long ago. Instead of getting better, he’s becoming more and more angry. He’s become violent and we don’t know what to do. He is taking his medication like he’s supposed to. He sees his Dr. regularly. Every little thing can trigger him. We don’t know what to do or who to talk to. I was hoping some of you girls on here might be able to give me good advice.
Post # 3
What caused the heart attack? I ask because my father had one, and his was caused by diabetes. Has he been checked? My father still gets very angry and it is because of his diabetes.
is he on a diet? Perhaps it is the medicine.
Post # 4
@Hyperventilate: He is on a very strict diet. He used to smoke and eat meat, but he no longer smokes and he cut down on the meat. He was actually in a coma for some time and he hasn’t been the same ever since. His actions are starting to affect everyone else in the family. We’re really worried.
Post # 5
Depending on where his stroke was, personality, anger management, and executive functioning can change. Have you talked to his doctor about his anger?
on a personal note, I was a very angry girl after two huge medical issues. I would see if his doctor could suggest counseling to him.
Im so sorry you’re going through this. It is hard to bear the brunt of a loved one’s anger. You have my sympathies.
Post # 6
People tend to feel powerless after having a life threatening medical condition like a stroke or heart attack. I’ve noticed that men, especially, have a hard time giving up control over things like diet, exercise, medications, etc. They also have a hard time with everyone telling them to “take it easy” – this goes against everything that has been ingrained in their heads, their whole lives! It makes them feel like “less of a man.”
Psychological reactions aside, there could be biological/chemical changes causing these symptoms. The stroke very well could have caused brain damage- especially if he was in a coma- that may have affect areas of the brain involved in processing emotions. It may get better in time or it may not; medication can also be helpful in treating symptoms.
Speaking of medications, he may be having physiological or psychological reactions to his new meds- I’m sure he’s on a cocktail. While they may cause actual cognitive/processing changes, he may also be reacting emotionally to the physical side effects. For example, many high blood pressure medications can cause sexual side effects. If he’s already feeling like “less of a man” and his wife is telling him to “take it easy” and he can’t even get it up when he wants to, he may very well react with intense anger.
It’s a combination of many factors. He’s also confronting his own mortality, realizing the things that he never did and the dwindling amount of time he has left. He may be angered because he felt like he did all the right things, and he doesn’t know why this is happening to him. He may be angered because he knows he did not take care of himself the way he should’ve, and now it’s coming back to haunt him. He may be angered because of the financial pressure his hospitalizations have caused.
There are so many possibilities.
My best advice to you is to get him in to see his doctor. If he is violent, call 911. They will pick him up and hospitalize him for 72 hours if he is a danger to himself or others. This may give you the opportunity to get some real treatment and psychological help. If he realizes he is having problems and is open to getting help, get him in to a psychiatrist who can start him on the appropriate meds and therapy. There are often free hospital support groups for those who have had a heart attack or stroke; it might be something that is good for him…if he refuses, then you should go. If nothing else, it will grant you perspective on what he is going through.
Hope this helps!
Post # 7
Sounds like neuro-cognitive issues, probably related to the coma, or possible reaction to meds. Is his doctor aware of his behavioral changes? He’s probably not reporting it, as he probably doesn’t see it. Somebody in the family (MIL) should go with him to dr appointment and make sure that it’s reported.
Post # 8
The same thing happened to my grandfather. I never knew the root cause, but he ended up having a shunt to drain fluid from his brain that alleviated the personality changes. Make sure his doctors all know about then personality change; from what I recall it turned out to be an important symptom.
Post # 9
If he had a stroke in his frontal lobe, that could be part of the personality change. This is my first guess, and if there’s also an impulse control component, I’d be surprised if this isn’t it. There’s not much to do about this but let the frontal lobe heal itself as much as it can, but he’ll likely never be 100% himself again.
Also, it could be frustration and/or depression related to the forced lifestyle changes and limitations on what he can and can’t do. He might need an antidepressant. As an RN, I’ve seen a ton of my MI (heart attack) patients end up on antidepressants post heart attack because of the huge change in lifestyle that they have to make so rapidly.
Post # 10
Thank you everyone for the replies and suggestions. He is on a lot of meds as wells as anti depressants. He refuses to see a psychiatrist. He’s becoming violent and it’s pretty scary. I don’t know the exact medical details, but I know that his aeorta erupted. The doctors said he had a stroke and a heartattack. We want to take him to a psychiatrist, but he gets even more angry when we bring it up. Any ideas on how to get him to see a dr?
He currently has one dr that he goes to for meds, but its obvious that this dr is not doing a good job. We’ve mentioned to him so many times whats going on with my Father-In-Law, but he hasn’t changed his medication or done anything different for him.
Post # 11
OP – you mentioned that your Father-In-Law used to smoke and now he does not. Did he just quit after the medical issues? Usually folks that quit smoking have quicker tempers for a while – it could just be that he is dealing with nicotine withdrawl.
I second the PP who have suggested you (or your MIL) contact your FIL’s doctor.
Post # 12
@Rock Hugger: Yes he quit right after. It’s been two years since the accident.
Post # 13
@babylo0n: Hmmm…well, if has been 2 years, his brain chemistry should have readjusted by now (keeping in mind I am far from an expert!) Defintely talk to his DR!
Post # 14
Have you ever heard of Phineas Gage?
Post # 15
If he is being violent, you may have to have him committed against his will, as it isn’t safe for anyone to be around him if he has no impulse control. I too would see if his wife could consult with the doctor and find out what can be done… you don’t want it to reach a critical point where he hurts someone and THEN action is taken.
Post # 16
Echo all that.
Not much to add other than I know how you feel–my father had a heart attack this past January. The medication made him as emotional as a fourteen-year-old teenaged girl (well, how I was anyway).
My advice is in advance, find out what your Future Mother-In-Law and you can do, as relatives, in your state. HIPPA research and all that, perhaps talk to adult services. There may not be many options between status quo and committing him, but do the homework just the same.